Missouri, 2014Hail and Damaging Winds in Missouri, August 5 to 10, 2014
August 5 to 10, 2014 · NWS SGF · 5 events in 4 counties and zones
Isolated severe thunderstorms produced large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms produced large hail and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 5, 1:54 PM CST, 2 hours 41 minutes earlier.
Area forecast discussion, Aug 5, 1:54 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
254 PM CDT Tue Aug 5 2014
...Much needed rainfall coming to the Missouri Ozarks late week
and weekend...
.SHORT TERM...(This Evening through Wednesday)
Issued at 212 PM CDT TUE AUG 5 2014
There is a weak boundary currently located near Springfield
eastward into south central Missouri. This area across south
central Missouri will have the best chance for an isolated
thunderstorm or two to develop through the early evening hours.
Most areas will remain hot and dry through the remainder of the afternoon.
Wednesday will be almost a carbon copy of today with seasonably
warm temperatures and isolated to widely scattered convection at best
mainly across central Missouri into south central Missouri. A weak
shortwave will move north of the area during the afternoon
Wednesday.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 212 PM CDT TUE AUG 5 2014
A front will also move into the area and basically stall out from
near Kansas City down to the Bootheel of Missouri through the end
of the week and weekend. This will allow for multiple rounds of
convection which may eventually lead to some heavy rainfall
totals possible.
The area has been dry and lacking moisture in recent weeks. The
ground should be able to take a decent amount of rainfall before
becoming saturated. Depending on how convection develops and if
any training over the same areas occur will determine if there is
any flash flooding threat. WPC has the Missouri Ozarks
highlighted in a slight excessive rainfall threat for the end of
the week.
Forecast PW values will approach 2 inches by Thursday and over 2
inches by Friday indicating rich moisture content in the
atmosphere for the end of the week. Models continue to advertise a
more substantial complex of convection to develop across central
Missouri late Wednesday night into Thursday morning. This complex
will move east-southeast during the day on Thursday.
Another complex will develop due to a shortwave late Thursday night
into Friday morning along the front. And the models have been
consistent with another complex developing late Friday night into
Saturday and again Saturday night into Sunday. The basic trends
indicate several rounds of convection and possible heavy rainfall
through the weekend. Will continue to mention widespread one to
three inches of rainfall total with isolated heavier amounts over
central Missouri into south central Missouri. Severe weather is
not expected at this time but can't rule out some isolated
stronger convection.
The only change with this forecast update is to increase pop
chances slightly through the weekend into Monday as the front
appears it will linger around the Ozarks a little longer. The
front may dissipate by Tuesday of next week and a drier airmass
may move in cutting off rain chances.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1240 PM CDT TUE AUG 5 2014
Overall, VFR conditions are expected for the next 24 hours. Will
be monitoring for isolated to widely scattered shower and storm
development this afternoon, which may affect SGF and BBG. The bulk
of any activity may end up staying east of these sites, but it's
close enough to warrant a mention. If a storm does happen to go
over an aerodrome, a brief period of IFR visibility can be
expected. Any activity will dissipate after sunset. Winds will
remain southerly through the forecast.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Gagan
Hazardous weather outlook, Aug 5, 1:59 PM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
259 PM CDT TUE AUG 5 2014
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-062000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
259 PM CDT TUE AUG 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED LIGHTNING RISK.
LIMITED EXCESSIVE HEAT RISK.
DISCUSSION...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE...MAINLY ACROSS THE
EASTERN HALF OF THE MISSOURI OZARKS. NO SEVERE STORMS ARE
EXPECTED.
AFTERNOON HEAT INDEX VALUES WILL REACH THE MID 90S OVER EXTREME
SOUTHEAST KANSAS INTO WESTERN MISSOURI.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE AT TIMES THROUGH
WEDNESDAY AFTERNOON.
MULTIPLE ROUNDS OF THUNDERSTORMS WILL THEN BE POSSIBLE FROM
WEDNESDAY NIGHT THROUGH THE WEEKEND WITH OCCASIONAL
HEAVY RAINFALL. WIDESPREAD ONE TO THREE INCHES AND ISOLATED
HIGHER AMOUNTS WILL BE POSSIBLE...WITH THE HIGHER AMOUNTS
EXPECTED OVER THE EASTERN OZARKS AND CENTRAL MISSOURI.
AFTERNOON HEAT INDEX VALUES IN THE MIDDLE 90S ARE EXPECTED AT
TIMES THIS WEEK ACROSS WESTERN MISSOURI AND EXTREME
SOUTHEASTERN KANSAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
GRIFFIN
Event by event
3 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Dallas
- When
- August 5, 4:35 PM CST
- Where
- Dallas County, 1.38 mi S of Urbana Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.880, -93.150
A large tree was blown down across a road and several large branches were broken.
Lightning, Jasper
- When
- August 7, 2:45 AM CST
- Where
- Jasper County, Carl Jct
- Property damage
- $1.0 million
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.180, -94.570
An apparent lightning strike caused a fire at the United Methodist Church in Carl Junction. The structure and belongings inside were a total loss. Time was estimated shortly before the fire department was called about the fire. There was tremendous cloud to ground lightning during that time.
Hail, Texas
- When
- August 10, 3:17 PM CST
- Where
- Texas County, 3.02 mi SE of Kinderpost
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.540, -91.910
Thunderstorm Wind, Dent
- When
- August 10, 3:19 PM CST
- Where
- Dent County, 2.07 mi N of Anutt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.750, -91.730
A tree was blown down across Highway OO about one mile west of Highway O.
Thunderstorm Wind, Dent
- When
- August 10, 3:43 PM CST
- Where
- Dent County, 0.69 mi N of Salem
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.660, -91.550
A three foot diameter oak tree was reported blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, August 5, 20141 death · 1 event
- Flooding and Heavy Rain in Idaho, August 5 to 6, 2014$16 million · 3 events
- Flash Flood and Hail in Wyoming, August 5, 2014$200,000 · 1.5 in hail · 2 events
- Flash Flood in New York, August 5, 2014$50,000 · 1 event
- Flash Flooding and Hail in New York, August 5, 20141 in hail · 27 events
- Flash Flooding and Flood in Nevada, August 5, 2014$17,000 · 10 events
- Hail and Damaging Wind in New York, August 5, 2014$10,000 · 1.75 in hail · 12 events
- Damaging Wind in Massachusetts, August 5, 2014$15,000 · 1 event
- Drought in Texas, August 5 to 31, 20145 events
- Hail and Damaging Winds in Vermont, August 5, 2014$5,000 · 50 kt wind · 5 events
- Damaging Winds in Maine, August 5, 201450 kt wind · 5 events
- Flash Flooding in Idaho, August 5, 2014$9,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527943, 527944, 527940, 527942, 527941.